Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 288, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 10:20 PM CDT for Montgomery County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 10:20 PM CDT (03:20 UTC)
- Expired
- Oct 4, 1998, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Montgomery County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 10:21 PM CDT | Thunderstorm Wind 52 | Havana, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 5:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1811 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
025
WUUS1 KICT 050318 RRA
SVRICT
KSC125-050400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS
* UNTIL 1100 PM CDT
* AT 1019 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM JUST WEST OF OF HAVANA...OR ABOUT 23 MILES
WEST OF COFFEYVILLE...MOVING EAST AT 45 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
TYRO
HAVANA
DEARING
ELK CITY
CHERRYVALE
LIBERTY
INDEPEDENCE
COFFEYVILLE
HAIL UP TO DIME SIZE IN DIAMETER AND WINDS GREATER THAN 65 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:29 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Oct 4, 3:29 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SUN OCT 4 1998 MAIN CONCERN IN THE NEXT 18 HOURS IS TIMING OF FRONTAL/DRYLINE PASSAGE..POTENTIAL FOR SVR WX AND FLOODING IN SE/CEN KS. SECONDARY CONCERNS FROM 24-48 HRS ARE TEMPS/PCPN CHANCES. 18Z SFC MAP SHOWS MUCH OF CWA NOW UNDER WARM SECTOR WITH LAPS DATA INDICATING CAPES IN EXCESS OF 4000 J/KG. PROFILERS ALSO SHOWING INCREASING MID LVL WIND ADVECTING INTO THE AREA PROVIDING FOR AN IMPRESSIVE SHEAR PROFILER WITH HELICITIES RUNNING IN EXCESS OF 200 M/S^2. WITH DRYLINE PUSHING EAST INTO 70+ DEG DEWPOINT FEEL SVR POTENTIAL STILL EXISTS THIS AFTERNOON/EVENING DESPITE CLOUD COVER AND WILL CONTINUE SVR WORDING IN ZONE PACKAGE AND GO ABV GUIDANCE NUMBERS FOR POPS. WRN ZONES FLIRTING WITH WIND ADVISORY CRITERIA...BUT WITH PROFILERS SHOWING SLIGHTLY LIGHTER 85H WINDS ADVECTING NORTH INTO THE AREA WILL HOLD OFF FOR NOW. AS FOR FLOODING POTENTIAL IN SE/CEN KS...WITH STREAMS/RIVERS ALREADY NEAR BANKFUL OR SLIGHTLY IN FLOOD AND PRECIP WATER VALUES AROUND 1.5 INCHES ALONG WITH GOOD 850-700MB THICKNESS DIFLUENCE FEEL TSRA WILL TRAIN/BACKBUILD ACRS ERN PTNS OF CENTRAL KS AND SE KS. AS A RESULT WILL CARRY FFA TONIGHT IN CENTRAL KS...AND THROUGH MONDAY IN SE ZONES. LEANED TWD THE NGM/AVN SOLUTION THIS FCST PACKAGE AS ETA APPEARS TO PUSH DRYLINE TOO FAST THROUGH FCST AREA AND CUTS OFF UPPER LOW TOO FAR EAST CONSIDERING THE ABUNDANCE OF UPPER ENERGY STILL ON THE WEST SIDE OF NEGATIVELY TILTED TROF. FOR MONDAY...WILL CONTINUE POPS IN SE KS WHERE ISENTROPIC LIFT CONTINUES AHD OF FRONT...MAINLY EARLY IN THE DAY. MEANWHILE...LATEST FCST LOOKS ON TRACK. ALSO...WILL DROP HIGH TEMPS DOWN A CATEGORY IN SC KS CONSIDERING AMOUNT OF CAA BEHIND SYSTEM. WITH DWPTS EXPECTED TO DROP WELL INTO 40S MONDAY NIGHT...POTENTIAL FOR TEMPS TO BOTTOM OUT EXISTS. HOWEVER WITH REGION STILL UNDER 85H CYCLONIC FLOW CONCERNED ABOUT THE AMOUNT OF CLOUDS INHIBITING RADIATIONAL COOLING. AS A RESULT WILL LEAN TWD WARMER FWC NUMBERS FOR LOWS MONDAY NIGHT. 85H THERMAL TROF REMAINS IN PLACE OVER FORECAST AREA TUESDAY...SO DESPITE SMALL SFC RIDGE OVER THE AREA WON/T WARM TEMPS UP MUCH MORE FROM MONDAY/S FCST HIGHS. AVN ROTATES NEXT SHORTWAVE THROUGH AREA TUESDAY NIGHT...BUT BEST WAA/OVERRUNNING LOOKS TO BE ACRS SE KS SO WILL LIMIT POPS TO THIS REGION. THANKS TO TOP/SGF FOR COORD. FCSTID = 12 ICT 56 66 49 65 / 80 10 5 5 HUT 54 66 47 65 / 80 10 5 5 EWK 56 66 49 65 / 80 10 5 5 EQA 57 66 49 65 / 80 10 5 5 WLD 56 66 49 65 / 80 10 5 5 RSL 50 62 42 63 / 60 10 5 5 GBD 50 62 42 63 / 60 10 5 5 SLN 54 64 45 64 / 80 20 5 5 MPR 54 64 45 64 / 80 20 5 5 CFV 66 70 51 66 / 80 30 10 10 CNU 66 70 51 66 / 80 30 10 10 K88 66 70 51 66 / 80 30 10 10 .ICT...FLOOD WATCH UNTIL 700 AM CDT FOR ZONES KSZ049...KSZ051>053...KSZ070>072...KSZ094>096...KSZ098>100. HYSELL
In the hours before
Special weather statement, Oct 4, 6:40 PM CDT, 3 hours 40 minutes before
KSZ032-033-047-048-050-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL KANSAS... THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS THEREFORE TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... BARTON ELLSWORTH LINCOLN RICE RUSSELL STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 4, 6:40 PM CDT, 3 hours 40 minutes before
KSZ032-033-047-048-050-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL KANSAS... THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS THEREFORE TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... BARTON ELLSWORTH LINCOLN RICE RUSSELL STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 4, 8:28 PM CDT, 1 hour 52 minutes before
050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
Special weather statement, Oct 4, 8:40 PM CDT, 1 hour 40 minutes before
KSZ049-051>053-067-068-082-083-091-050145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 840 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS... SALINE MCPHERSON MARION CHASE RENO HARVEY KINGMAN SEDGWICK HARPER SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN THESE COUNTIES THIS EVENING...HOWEVER AT THIS TIME...IT APPEARS THE THREAT OF SEVERE WEATHER HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 41 min |
| Oct 4, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 50 min |
| Oct 4, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 57 min |
| Oct 4, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 57 min |
| Oct 4, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 49 min |
| Oct 4, 10:06 PM CDT | Flash Flood Warning | ICT | Chautauqua, Montgomery | 4 hr |
| Oct 4, 10:06 PM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| Oct 5, 2:14 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| Oct 5, 6:24 AM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Oct 5, 9:37 AM CDT | Flash Flood Warning | ICT | Labette | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.